Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 13, NWS Jacksonville, FL

March 7, 1996Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Mar 7, 1996, 4:24 PM EST for Duval County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 1996, 4:24 PM EST (21:24 UTC)
Expired
Mar 7, 1996, 5:30 PM EST
In force
66 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 4:50 PM ESTHail 1Jacksonville, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 072125
TORJAX
FLC031-072230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EST THU MAR 7 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  530 PM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS ...
 
IN NORTH FLORIDA
 
   ...DUVAL COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
 
AT 421 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 1
MILE SOUTH OF TROUT RIVER. THE TORNADO IS MOVING EAST AT 15 MPH
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
KUYPER/SANTOS
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 7, 3:48 PM EST, 36 minutes earlier.

Area forecast discussion, Mar 7, 3:48 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EST THU MAR 7 1996

FRNTL SYS IS XPCD TO MAKE IT`S WAY THRU FA BY THE LATE EVENING HOURS.
AREAS OF SHWRS CONT BEHIND FRNTL SYS WITH OVERRUNNING ALONG BOUNDARY.
A LINE OF TSTMS CONT TO PUSH SOUTHWARD WITH ACTVTY BEGINNING TO DIMINISH
IN STRENGHT THRU THE PAST SVRL HRS.

MOB THIS HR HAS TEMPS IN THE UPPER 30S BEHIND THE WITH TLH AT 61 DEGREES.
WOULD XPC  TO SEE RAIN AND SHWR ACTVTY SLOWLY DIMINISH THRU EVENING HRS.
WITH WNDS SPEEDS SLOWLY INCREASING WITH FRNTL APPROACH. VERY IMPRESS
AREA OF HIGH PRESS DROPS INTO TX WITH AN ABUNDANT AMOUNT OF COLD ADVECTION
XPCD THRU 48 HRS. PRBLMS WITH TEMPS TONITE RAIN TAPERING OFF THRU bEVENING HRS.

PRELIM

SSI BU 038/053 028/046  055 07700
JAX BU 038/052 026/050  055 07700
GNV BU 037/053 027/052  056 07700

K. KUYPER

In the hours before

Special weather statement, Mar 7, 10:37 AM EST, 5 hours 47 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-071930-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA (UPDATE NUMBER 3)
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1037 AM EST THU MAR 7 1996

...DANGEROUS WEATHER SITUATION EXISTS TODAY THROUGH THIS
EVENING...

...TORNADO WATCH NUMBER 70 IS IN EFFECT FOR PARTS OF NORTHWEST
FLORIDA AND SOUTH CENTRAL GEORGIA UNTIL 1PM EST...

A TORNADO WATCH IS IN EFFECT FOR ATKINSON...COFFEE...JEFF
DAVIS...BACON...APPLING COUNTIES IN THE JACKSONVILLE COUNTY
WARNING AREA UNTIL 1 PM EST.

A SQUALL LINE HAS DEVELOPED IN THE FLORIDA PANHANDLE AND IS
CURRENTLY PASSING THROUGH TALLAHASSEE.   THIS LINE IS NOW
TRIGGERING CONVECTION IN THE COUNTIES ALONG THE SUWANNEE
VALLEY...CELLS ARE MOVING NORTHEAST AT NEAR 50 MPH.  IT WILL
CONTINUE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS.

POTENTIAL EXISTS FOR ADDITIONAL TORNADO WATCHES THROUGH THE DAY.
THE PUBLIC IS ADVISED TO STAY TUNED TO LOCAL MEDIA AND NOAA
WEATHER RADIO THROUGHOUT THE DAY FOR FURTHER UPDATES ON THE
SITUATION.

EMERGENCY MANAGERS AND STORM SPOTTER PERSONNEL IN NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA SHOULD REMAIN ON THE ALERT FOR
POSSIBLE SEVERE WEATHER.

WELSH
Special weather statement, Mar 7, 10:45 AM EST, 5 hours 39 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-071930-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA (UPDATE NUMBER 3)
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1037 AM EST THU MAR 7 1996

...DANGEROUS WEATHER SITUATION EXISTS TODAY THROUGH THIS
EVENING...

...TORNADO WATCH NUMBER 70 IS IN EFFECT FOR PARTS OF NORTHWEST
FLORIDA AND SOUTH CENTRAL GEORGIA UNTIL 1PM EST...

A TORNADO WATCH IS IN EFFECT FOR ATKINSON...COFFEE...JEFF
DAVIS...BACON...APPLING COUNTIES IN THE JACKSONVILLE COUNTY
WARNING AREA UNTIL 1 PM EST.

A SQUALL LINE HAS DEVELOPED IN THE FLORIDA PANHANDLE AND IS
CURRENTLY PASSING THROUGH TALLAHASSEE.   THIS LINE IS NOW
TRIGGERING CONVECTION IN THE COUNTIES ALONG THE SUWANNEE
VALLEY...CELLS ARE MOVING NORTHEAST AT NEAR 50 MPH.  IT WILL
CONTINUE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS.

POTENTIAL EXISTS FOR ADDITIONAL TORNADO WATCHES THROUGH THE DAY.
THE PUBLIC IS ADVISED TO STAY TUNED TO LOCAL MEDIA AND NOAA
WEATHER RADIO THROUGHOUT THE DAY FOR FURTHER UPDATES ON THE
SITUATION.

EMERGENCY MANAGERS AND STORM SPOTTER PERSONNEL IN NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA SHOULD REMAIN ON THE ALERT FOR
POSSIBLE SEVfERE WEATHER.

WELSH
Special weather statement, Mar 7, 11:00 AM EST, 5 hours 24 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-072200-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA (UPDATE NUMBER 4)
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EST THU MAR 7 1996

...DANGEROUS WEATHER SITUATION EXISTS TODAY THROUGH THIS
EVENING...

...A NEW TORNADO WATCH NUMBER 72 GOES INTO EFFECT AT NOON LOCAL
AND INCLUDES MOST OF NORTH FLORIDA AND SOUTH GEORGIA EXCEPT
FLAGLER COUNTY FLORIDA UNTIL 6 PM EST...

A SQUALL LINE HAS DEVELOPED IN THE FLORIDA PANHANDLE AND IS
CURRENTLY PASSING THROUGH TALLAHASSEE.   THIS LINE IS NOW
TRIGGERING CONVECTION IN THE COUNTIES ALONG THE SUWANNEE
VALLEY...CELLS ARE MOVING NORTHEAST AT NEAR 50 MPH.  IT WILL
CONTINUE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS.

POTENTIAL EXISTS FOR ADDITIONAL TORNADO WATCHES THROUGH THE DAY.
THE PUBLIC IS ADVISED TO STAY TUNED TO LOCAL MEDIA AND NOAA
WEATHER RADIO THROUGHOUT THE DAY FOR FURTHER UPDATES ON THE
SITUATION.

ACTIVIATION OF EMERGENCY TEAM AND STORM SPOTTER PERSONNEL IN
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA IS RECOMMENDED.

WELSH
Special weather statement, Mar 7, 11:02 AM EST, 5 hours 22 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-072200-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA (UPDATE NUMBER 4)
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EST THU MAR 7 1996

...DANGEROUS WEATHER SITUATION EXISTS TODAY THROUGH THIS
EVENING...

...A NEW TORNADO WATCH NUMBER 72 GOES INTO EFFECT AT NOON LOCAL
AND INCLUDES MOST OF NORTH FLORIDA AND SOUTH GEORGIA EXCEPT
FLAGLER COUNTY FLORIDA UNTIL 6 PM EST...

A SQUALL LINE HAS DEVELOPED IN THE FLORIDA PANHANDLE AND IS
CURRENTLY PASSING THROUGH TALLAHASSEE.   THIS LINE IS NOW
TRIGGERING CONVECTION IN THE COUNTIES ALONG THE SUWANNEE
VALLEY...CELLS ARE MOVING NORTHEAST AT NEAR 50 MPH.  IT WILL
CONTINUE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS.

POTENTIAL EXISTS FOR ADDITIONAL TORNADO WATCHES THROUGH THE DAY.
THE PUBLIC IS ADVISED TO STAY TUNED TO LOCAL MEDIA AND NOAA
WEATHER RADIO THROUGHOUT THE DAY FOR FURTHER UPDATES ON TH6E
SITUATION.

ACTIVIATION OF EMERGENCY TEAM AND STORM SPOTTER PERSONNEL IN
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA IS RECOMMENDED.

WELSH
Special weather statement, Mar 7, 1:15 PM EST, 3 hours 9 minutes before
GAZ152-071900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EST THU MAR 7 1996

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS CANCELLED THE SEVERE
THUNDERSTORM WARNING FOR BRANTLEY COUNTY EFFECTIVE AT 115 PM. A TORNADO
WATCH CONTINUES IN EFFECT UNTIL 600 PM.

WELSH/SANTOS
Special weather statement, Mar 7, 1:16 PM EST, 3 hours 8 minutes before
GAZ152-071900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EST THU MAR 7 1996

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS CANCELLED THE SEVERE
THUNDERSTORM WARNING FOR BRANTLEY COUNTY EFFECTIVE AT 115 PM. A TORNADO
WATCH CONTINUES IN EFFECT UNTIL 600 PM.

WELSH/SANTOS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 1:52 PM ESTSevere Thunderstorm WarningJAXDuval53 min
Mar 7, 3:55 PM ESTTornado WarningJAXGilchrist50 min
Mar 7, 3:59 PM ESTTornado WarningJAXColumbia61 min
Mar 7, 4:10 PM ESTSevere Thunderstorm WarningJAXDuval65 min
Mar 7, 4:29 PM ESTTornado WarningJAXAlachua46 min
Mar 7, 4:48 PM ESTTornado WarningJAXBradford42 min
Mar 7, 4:55 PM ESTSevere Thunderstorm WarningJAXClay65 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.